I'm newly diagnosed with RA in July and spent a lovely summer on prednisalone! But I've now been on methotrexate for 8 weeks and am so miserable. I'm more than exhausted. I feel ill and for most of the week my feet and hands ache to distraction. I don't know whether this is my RA worsening or the methotrexate? I take my methotrexate on a Friday night sleep till Tuesday, then Wednesday I have a little breather and it's all down ill from Thursday onwards? 😩
RA or methotrexate? : I'm newly diagnosed with RA in... - NRAS
Hi had to smile at the 'lovely summer on Prednisalone ' it makes you feel as if there is little wrong with you...Do you take Folic Acid tablets with the MTX? As most Drs prescribe Folic to help with the nausea caused by the MTX...I think you've got another few weeks before you see any results, takes upwards of 12 weeks for it to kick in....it feels such a long time but fingers crossed ( if only) you will soon be in less pain and the fatigue will lessen...in the mean time try soaking your hands in an Epsom Salt bath, the magnesium really helps...
Hope to hear that you are feeling better soon (and you will) xx
Oh you are Definately normal! I was only diagnosed 2 years ago and like you was given an 8 week course of Prednisolone, wonderful! Didn't put weight on, wasn't particularly hungry even, and felt amazing.. I got really angry that RA had stolen my life, couldn't do the things I wanted to do, the fatigue was pretty bad.. .i had to come of MTX as my liver enzymes went high... I'm on Sulphasalazine and Hydroxychloroxine now...and doing ok....so hang on in there, the MTX will kick in soon and the swelling and pain will diminish...if the MTX doesn't work for you ( give it 6 months) there are lots more drugs you can try...if you have access to the Rheumy Nurse at the hospital let her know if things don't improve, she will help get your meds changed.xx
I had a very similar experience on sufasalazine, and now also leflunomide. I'm fine on steroids until I'm given a dmard, then I feel like death!
I've heard some folks say things get worse before they improve, so maybe eh?
Be careful with Pred. I know it makes you feel wonderful (except the never ending hunger). Long term steroids causes bone thinning and the possibility of Osteoporosis.
I reckon Pred is the drug from hell.....it lulls you into a thoroughly false sense of well being, but does nothing to help with joint damage....& once you have been on it for a while you are reluctant to possibly be in pain again .....so you keep taking it, until you really can't cope without it.
Some Dmards have horrid side effects, but I'd rather try them than get hooked on Pred.
Luckily Pred made me ill ...so I pretty quickly went on to Mtx which I blissfully stayed on for seven years!
Give the Mtx a good try, & if things don't improve ask your Rheumy to change your meds.
Of course you can, I had all sort of central,nervous system problems - headaches,dizziness, vertigo,nausea, night sweats, insomnia ......
Within 3 months of stopping Mtx I lost all those problems. Then had six months on nothing, then started aches & pains so,went on to Leflunomide...4 or 5 months later a lot of the symptoms returned....so taken off that.
Then I existed on Depo injections which for me last up to 3/4 months....OK it's a steroid, but nothing like as awful as Pred!
A year later mega nasty blood results...I have just started RTX infusions....seems to be going well........
But watch this space......as with all sorts of RA meds it could go pear shaped tomorrow!
It seems like RA is a mystery tour that never arrives. I'm 17 years on the journey & I still don't know where I am going!
Phone you find your magic pill soon
I do too Barb. Today I've lost my positivity and sense of humour!
Anyhoo.. here's a Christmas joke for you.
What did the snowman say to the snowman next to him?
Can you smell carrots??
Yeah, I know. However the dmard also have terrible side effects. Can't win for losing 😳
Welcome Barb. Sorry to hear you're in the death warmed up category just now, I would think this is your body reacting to the MTX as it's still early days for you & it's your introduction to a specialist med, all DMARDs have the ability to make you feel off kilter & MTX is one of the more likely suspects. I've been on it 7 years, first tablets but for 6 years injections. I take folic acid 6 days, just not on MTX day, I have very little in the way of side effects, just more tired & a bit less appetite the day after. You don't say what dose you're on but if it's more than 15mg in my experience you're more likely to experience side effects, a dose reduction usually eases them if you're going to tolerate MTX at all then a small increase to reach the suitable dose, your Rheumy will be the one to ask.
Back to folic acid, MTX is a folate antagonist, it steals the little folate we store & that's why we can experience folate deficiency symptoms which includes fatigue & why it's important it's supplemented when on MTX. There's no recommended dose & Rheumys differ in their thoughts, some will prescribe only the one 5mg weekly, others 6 5mg weekly. Some have the belief the less we take the more efficacious the MTX is, others no so much, so if you think you could benefit from an increase do ask next time you're seen in clinic.
The disease itself can also cause fatigue & being newly diagnosed & only just started treatment you're probably not yet under control, inflammation can add to feeling wretched too so it's knowing just what's causing it. The disease will dictate I'm afraid until around the 12 week period, possibly a little more, if you're going to respond to MTX. I hope this is the case for you, it was for me & I'm pretty well controlled 8 years after falling foul to the disease. Something my Consultant recommended when I first started MTX was to divide the dose & take them with meals, for instance I took 15mg 2 tablets with breakfast, lunch & dinner that way I wasn't needing to cope with the full dose in one go & it really helped.
Keep posting, if you've anything to ask just ask away, we've lots of help, advice & experience between us we can share.
We can all relate to that when feeling like your are just now. At my f-i-l's funeral last week I was at the start of a mini flare & most everyone said how well I looked. I replied to one or two (who I knew would get me, one being my niece who had JIA) that if they could see inside me they may not think so! They laughed.
Hi, Methotrexate worked physically for me but wow, depression, I'd never ever felt anything like it!! I spoke to my consultant and he told me its a real problem for some of us and agreed I should stop. Within days I felt normal, like me, I'm now on sulphasalazine and hydroxychloroquine and feel loads better physically and mentally. Hope you have some luck and remember we are all different and these drugs effect us all very differently.
I was the same with sulfasalazine woodstar, didn't get far on it because it changed my mood so much it really bothered me it would lead to real depression, even going back to 500mg it didn't let up. Just shows how we all react differently you being fine on it & me on MTX 7 years & no sign of depression. Hope you're ok.
It makes all the difference though hearing other people's experiences, even if different. It makes me feel relatively normal. I have felt pretty low but I think that's just because I feel so awful and angry at having this disease. I had a severe depression in 2013 ( work stress) so Ill keep an eye on myself and my mood. Thank you
I was diagnosed with ankylosis spondylitis and peripheral arthritis 2.5 years ago. Within last year and half I have had both hips replaced, both knees replaced and most recently, surgery on foot and tendons rejoined as well as pins in toes. I've been on 2 different biologists, various other drugs to no real effect. 8 weeks ago I began methotrexate 10mg per week ( oral) and this is now going up to 20mg per week. I feel sick a few hours after taking them and my tongue constantly feels like it's on fire but the worst thing for me is the inability to sleep for any longer than an hour at a time - constantly fatigues and drained. It's hard to think as taking this drug as beneficial and positive!
Thank you Barb66 , it's been challenging. I know
I've further surgery ahead ( elbows and spine) and they're finding it difficult condition under control - it's particularly aggressive and there just no blinking respite! Still, there could be worse things! I'd love to know how people manage their feelings in relation to their condition - it can at times get you down a bit?!
I was on MTX for 7 months with each day worse than the one before. It wasn't until I added a biologic (Humira) that I felt better. Since I was feeling so good and never thought MTX did anything for me, I slowly weaned off it. Well, that's how I discovered it actually was doing good things for me! So, heck, feel as discouraged and fed up as you'd like, but know that it can take a LOOOONG time before it does any good (and possibly it's already doing good but your disease activity is that much stronger). Good luck to you. Do talk to your rheumy about the side effects. There might be something else they can suggest. Even upping the folic acid can help. ~~Gentle hugs!~~
PLease tell your nurse what the Methotrexate does to you if you don't she won't be able to help you it dosnt agree with everyone. I can only take the smallest dose 7-5 mg it lowers my immune system. Some week I am not have Ito have switched to tablet form to see if the side effects will be lesser I am on patches they have been a life saving for me And no upset stomach either. Having the increase in your injection or tablets dosnt always lower the pain in your joints. It just increases more side effects in your joints